Drugs

, Volume 64, Issue 10, pp 1091–1124

QT Prolongation with Antimicrobial Agents

Understanding the Significance
Review Article

DOI: 10.2165/00003495-200464100-00005

Cite this article as:
Owens, R.C. Drugs (2004) 64: 1091. doi:10.2165/00003495-200464100-00005
  • 492 Downloads

Abstract

Cardiac toxicity has been relatively uncommon within the antimicrobial class of drugs, but well described for antiarrhythmic agents and certain antihistamines. Macrolides, pentamidine and certain antimalarials were traditionally known to cause QT-interval prolongation, and now azole antifungals, fluoroquinolones and ketolides can be added to the list. Over time, advances in preclinical testing methods for QT-interval prolongation and a better understanding of its sequelae, most notably torsades de pointes (TdP), have occurred. This, combined with the fact that five drugs have been removed from the market over the last several years, in part because of QT-interval prolongation-related toxicity, has elevated the urgency surrounding early detection and characterisation methods for evaluating non-antiarrhythmic drug classes. With technological advances and accumulating literature regarding QT prolongation, it is currently difficult or overwhelming for the practising clinician to interpret these data for purposes of formulary review or for individual patient treatment decisions.

Certain patients are susceptible to the effects of QT-prolonging drugs. For example, co-variates such as gender, age, electrolyte derangements, structural heart disease, end organ impairment and, perhaps most important, genetic predisposition, underlie most if not all cases of TdP. Between and within classes of drugs there are important differences that contribute to delayed repolarisation (e.g. intrinsic potency to inhibit certain cardiac ion currents or channels, and pharmacokinetics). To this end, a risk stratification scheme may be useful to rank and compare the potential for cardiotoxicity of each drug. It appears that in most published cases of antimicrobial-associated TdP, multiple risk factors are present. Macrolides in general are associated with a greater potential than other antimicrobials for causing TdP from both a pharmacodynamic and pharmacokinetic perspective. The azole antifungal agents also can be viewed as drugs that must be weighed carefully before use since they also have both pharmacodynamic and pharmacokinetic characteristics that may trigger TdP. The fluoroquinolones appear less likely to be associated with TdP from a pharmacokinetic perspective since they do not rely on cytochrome P450 (CYP) metabolism nor do they inhibit CYP enzyme isoforms, with the exception of grepafloxacin and ciprofloxacin.

Nonetheless, patient selection must be carefully made for all of these drugs. For clinicians, certain responsibilities are assumed when prescribing antimicrobial therapy: (i) appropriate use to minimise resistance; and (ii) appropriate patient and drug selection to minimise adverse event potential. Incorporating information learned regarding QT interval-related adverse effects into the drug selection process may serve to minimise collateral iatrogenic toxicity.

Copyright information

© Adis data information BV 2004

Authors and Affiliations

  1. 1.Department of Clinical Pharmacy Services and Division of Infectious DiseasesMaine Medical CenterPortlandUSA